Ohio, 2010Hail and Damaging Winds in Ohio, September 22, 2010
September 22, 2010 · NWS PBZ · 9 events in 4 counties and zones
A line of severe thunderstorms associated with a stalled cold front moved over eastern Ohio, southwestern Pennsylvania and the northern West Virginia Panhandle. These thunderstorms produced damaging straight line winds that caused numerous toppled and snapped trees as well as downed power lines that left an estimated 100 thousand people without power across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $108,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms associated with a stalled cold front moved over eastern Ohio, southwestern Pennsylvania and the northern West Virginia Panhandle. These thunderstorms produced damaging straight line winds that caused numerous toppled and snapped trees as well as downed power lines that left an estimated 100 thousand people without power across the region. In Ohio, the hardest hit counties were Harrison and Jefferson, where a tractor trailer was overturned on Route 43. Allegheny and Westmoreland counties in western Pennsylvania were also hit hard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 22, 9:59 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 22, 9:59 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 AM EDT WED SEP 22 2010
.SYNOPSIS...
A WEAK FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE UPPER OHIO VALLEY INTO TONIGHT...WITH WARM TEMPERATURES
CONTINUING THURSDAY AND FRIDAY. A CHANGE IN THE JETSTREAM ALOFT WILL
FINALLY PUSH THE COLD FRONT THROUGH THE REGION FRIDAY
NIGHT...PROVIDING A CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOLLOWED
BY A COOL DOWN TO SEASONABLE TEMPERATURES FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
BLEND OF RECENT HRRR AND SREF MODEL OUTPUT SHOW A WEAK COLD FRONT
AFFECTING THE UPPER OHIO VALLEY WITH SHOWERS AND SCATTERED
THUNDERSTORMS INTO TONIGHT. JUDGING FROM RUC AND NAM MODEL
PROFILES...THERE IS A SMALL SEVERE THUNDERSTORM...DAMAGING WIND...POTENTIAL
AS OUTLOOKED AND MORE EXTENSIVELY DISCUSSED BY SPC.
WITH THE JETSTREAM ALOFT CONTINUING ITS WESTSOUTHWEST
ORIENTATION...EXPECT THE COLD AIR BEHIND THE COLD FRONT TO REMAIN
NORTH OF THE GREAT LAKES. HENCE EXPECT SUNSHINE AND WARM
TEMPERATURES DAYTIME THURSDAY AS INDICATED BY RECENT GFS AND NAM
MOS VALUES.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
BLEND OF RECENT SREF AND NAEFS MODEL OUTPUT CONTINUE TO SHOW THE
JETSTREAM ALOFT TRANSITIONING TO A WESTNORTHWEST ORIENTATION.
HENCE EXPECT THE NEXT LOW PRESSURE SYSTEM COMING EAST FROM THE
ROCKIES TO FINALLY PUSH A COLD FRONT THROUGH THE UPPER OHIO VALLEY
FRIDAY NIGHT. DUE TO CONTINUED WARM TEMPERATURES AND DEWPOINTS
AROUND 60 DAYTIME FRIDAY...THERE SHOULD BE SUFFICIENT INSTABILITY
AND LIFT TO GENERATE THUNDERSTORMS WITH THE COLD FRONTAL PASSAGE
FRIDAY NIGHT.
EXPECT A FAIRLY SHARP POSTFRONTAL COOL DOWN SATURDAY WITH
TEMPERATURES PERHAPS GOING 2-5 DEGREES COLDER THAN
NORMAL...DEPENDING ON DEGREE OF LEFTOVER CLOUDS DAYTIME SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
BLEND OF RECENT GFS AND ECMWF MODEL OUTPUT CONTINUE TO SHOW THAT
FRIDAY NIGHT WILL BE THE MOST PROBABLE TIME OF THE COLD FRONTAL
PASSAGE THROUGH THE UPPER OHIO VALLEY. EXPECT SHOWERS AND
THUNDERSTORMS WITH THE COLD FRONT.
THE LATE WEEK TRANSITION OF THE UPPER LEVEL JETSTREAM TO A
NORTHWESTERLY ORIENTATION ACROSS THE NORTHERN U.S. ENSURES A SHARP
POSTFRONTAL COOL DOWN ACROSS THE UPPER OHIO VALLEY THIS WEEKEND...
TO TEMPERATURES 5-8 DEGREES COLDER THAN NORMAL ACROSS THE UPPER OHIO
VALLEY IN THE WAKE OF THIS COLD FRONT.
MODELS ARE COMING INTO BETTER AGREEMENT FOR A COOLER AND WETTER
PATTERN BEGINNING LATE THIS WEEKEND OR EARLY NEXT WEEK AS A CLOSED
UPPER LOW SETTLES IN OVER THE EASTERN U.S.. WILL GO WITH A CHANCE
FOR SHOWERS BEGINNING SUNDAY AND CONTINUING THROUGH THE REMAINDER
OF THE EXTENDED PERIOD, WITH TEMPERATURES NEAR SEASONABLE LEVELS.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR INTO MIDDAY TODAY WITH SOME MID AND HIGH CLOUDS ADVANCING AS THE
DAY PROGRESSES. WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING AHEAD OF AND ALONG FRONT MAY BRING ISOLATED RESTRICTIONS
BUT LOW PROBABILITY AT ANY TERMINAL SITE SO ONLY ADDED A CB TO CLOUD
GROUP. BEHIND FRONT VFR SHOULD BE PREVALENT THURSDAY AND DAYTIME
FRIDAY.
SURFACE WINDS WILL BE SOUTHWESTERLY AROUND 10 TODAY TURNING WEST AND
LIGHT OVERNIGHT.
WITH THE UPPER JETSTREAM FLOW TRANSITIONING TO NORTHWEST...THE
MIDWEST COLD FRONT WILL CROSS THE UPPER OHIO VALLEY FRIDAY NIGHT
INTO SATURDAY MORNING WITH SHOWERS AND THUNDERSTORMS AND
RESTRICTIONS.
THE POSSIBILITY OF AN UPPER LOW AFFECTING THE UPPER OHIO VALLEY
SUNDAY INTO TUESDAY WILL PROVIDE THE NEXT POTENTIAL FOR SHOWERS AND
RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 22, 3:26 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 AM EDT WED SEP 22 2010
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-230830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
426 AM EDT WED SEP 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF A COLD FRONT TODAY. IT IS POSSIBLE THAT AN ISOLATED STORM COULD
REACH STRONG OR SEVERE LEVELS. THE MAIN SEVERE THREAT WOULD BE
DAMAGING WINDS.
EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY, STAY
ALERT TO ANY CHANGES IN THE FORECAST AS THE DAY PROGRESSES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 22, 12:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT WED SEP 22 2010
OHZ039-048-221845-
COSHOCTON OH-TUSCARAWAS OH-
139 PM EDT WED SEP 22 2010
...THUNDERSTORMS WITH GUSTY WIND...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON AND TUSCARAWAS...
AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A THUNDERSTORM 13 MILES NORTHWEST OF NELLIE...OR ABOUT 12
MILES NORTHWEST OF NEW GUILFORD...MOVING EAST AT 40 MPH.
THIS STORM MAY GENERATE WIND GUSTS OF 40 TO 50 MPH AS WELL AS A
BRIEF HEAVY DOWNPOUR.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NELLIE... WARSAW... BLISSFIELD...
LAYLAND... BALTIC... BAKERSVILLE...
SUGARCREEK... STONE CREEK... STRASBURG...
DOVER... GNADENHUTTEN... NEW PHILADELPHIA...
MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4045 8219 4046 8217 4046 8210 4045 8167
4063 8166 4067 8144 4065 8140 4030 8139
4032 8219
15Special weather statement, Sep 22, 12:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT WED SEP 22 2010
PAZ009-015-016-221830-
CLARION PA-FOREST PA-JEFFERSON PA-
142 PM EDT WED SEP 22 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...FOREST AND CLARION...
AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTH OF CLARION...MOVING EAST
AT 40 MPH. THESE STORMS CAN PRODUDE WIND GUSTS UP TO 50 MPH AND
BRIEF HEAVY DOWNPOURS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FRYBURG... CLARION...
COOK FOREST STATE PARK... REDCLYFFE...
CLEAR CREEK STATE PARK... BROCKWAY...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4120 7871 4116 7950 4133 7950 4133 7948
4137 7949 4141 7909 4136 7908 4136 7903
4138 7896 4128 7875 4126 7873 4124 7873
4123 7870Special weather statement, Sep 22, 1:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT WED SEP 22 2010
OHZ057-058-221900-
GUERNSEY OH-MUSKINGUM OH-
212 PM EDT WED SEP 22 2010
...THUNDERSTORMS WITH GUSTY WINDS...
THUNDERSTORMS WITH GUSTY WINDS TO MOVE THROUGH THE FOLLOWING
COUNTIES...
MUSKINGUM AND GUERNSEY...
AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 3 MILES SOUTHEAST OF
ZANESVILLE...MOVING EAST AT 30 MPH.
THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED. IN
ADDITION...THERE MAY BE WIND GUSTS UP TO 50 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
ZANESVILLE... CANNELVILLE... PHILO...
DUNCAN FALLS... BRIDGEVILLE... CHANDLERSVILLE...
NORWICH... NEW CONCORD... CAMBRIDGE...
BYESVILLE... SENECAVILLE...
SALT FORK STATE PARK...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4021 8142 3997 8130 3980 8201 3997 8209
Thunderstorm Wind, Tuscarawas
- When
- September 22, 1:30 PM EST
- Where
- Tuscarawas County, Sugar Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.520, -81.620
Emergency manager reports trees and powerlines blown down in Sugarcreek.
Thunderstorm Wind, Tuscarawas
- When
- September 22, 1:40 PM EST
- Where
- Tuscarawas County, New Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -81.450
Emergency manager reports widespread trees and powerlines down in New Philadelphia.
Thunderstorm Wind, Tuscarawas
- When
- September 22, 1:41 PM EST
- Where
- Tuscarawas County, Newcomerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 40.270, -81.600
The public reports a tree down on powerlines in Newcomerstown.
Thunderstorm Wind, Harrison
- When
- September 22, 2:15 PM EST
- Where
- Harrison County, Bowerston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.430, -81.180
Law enforcement reported widespread trees down in Bowerston.
Thunderstorm Wind, Harrison
- When
- September 22, 2:20 PM EST
- Where
- Harrison County, 4 mi NE of Jewett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.411, -80.976
Emergency manager reported trees down on State Route 646 north of Jewett.
Hail, Harrison
- When
- September 22, 2:20 PM EST
- Where
- Harrison County, Cadiz
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.270, -81.000
Thunderstorm Wind, Monroe
- When
- September 22, 2:30 PM EST
- Where
- Monroe County, Beallsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.850, -81.030
Fire Department reports large branches and two playground sets overturned in Beallsville.
Hail, Harrison
- When
- September 22, 2:30 PM EST
- Where
- Harrison County, New Athens
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.180, -81.000
Thunderstorm Wind, Jefferson
- When
- September 22, 3:20 PM EST
- Where
- Jefferson County, 0.81 mi ENE of Brentwood Estates
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 40.386, -80.716
The Herald-Star Newspaper reports that a tractor-trailer overturned on route 43 near the Jefferson County Garage complex.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, September 22, 20102 deaths · $135,000 · 70 kt wind · 25 events
- Flash Flooding and Flooding in Minnesota, September 22 to 27, 2010$33 million · 45 events
- Flash Flooding and Flooding in Wisconsin, September 22 to 30, 20101 injured · $15 million · 52 events
- Flash Flooding and Flooding in Minnesota, September 22 to 26, 2010$39 million · 35 events
- Hail and Damaging Winds in Virginia, September 22, 20101 injured · $3.0 million · 1 in hail · 44 events
- Flash Flooding in New Mexico, September 22 to 23, 20101 death · $12,000 · 2 events
- Flash Flooding and Flooding in South Dakota, September 22 to 23, 2010$950,000 · 3 in hail · 31 events
- Damaging Winds in North Carolina, September 22, 2010$174,000 · 60 kt wind · 27 events
- Flooding in South Dakota, September 22 to 30, 2010$400,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, September 22, 2010$300,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Nebraska, September 22, 2010$195,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, September 22 to 23, 2010$100,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259681, 259102, 259682, 259105, 259107, 259677, 259108, 259679, 260535.